Reply To: After school activities a struggle after meds wear off – please help

Home Welcome to the ADDitude Forums For Parents After school activities a struggle after meds wear off – please help Reply To: After school activities a struggle after meds wear off – please help

#102906
Iceland
Participant

Hi.
First I totally understand your worries.
We have been and is still going through he same. My son was born with Adhd. Attention deficit, And hyper Activity. He is now 11 and this is constant work,no doubt about that.
What you have to remember is that your son, like my son, is, when he comes home from school extremely tired. A school day for a child with Adhd is twice as long as the day for a “normal” child.
He has to focus more to get the job done, he is easily distracted so it’s more difficult to come back and focus on the job. We are working closely with the school and he does most of the work there and a bare minimum at home, he only read at home and sometimes that is enough too much. He is now on(i don’t know if it,s the same medical name in your country ) Sertral. Medicinet CR and Rison.  My Son, as yours, was reluctant to go to football practice and when he went was so hyper and rough that other kids opted out when he asked to play. When they are in this motion, talking to then simply don’t work, they are to “winded” up. So when he had calmed down we had a small “contest”, tell the truth we called it, where we asked him about him and his feelings and he asked us. He told us that he did not feel well because of the medication and wanted a break from football, which we gave him and also through his psychiatrist and doctor, changed his medicine and he is a complete change boy. Don’t get me wrong he has his down days and I mean Doooown.
All medication after a while stop working simply because the body get used to it so to increase the dose,in my experience, is not a problem and must be done. We are after 2-3 months in touch with the doctor, for him to follow up and also if the need for the increase in the dose. Or adjustment is needed. And sometimes it is as simple as an adjustment of the dosage. Sooner or later this has to be done. It will not harm the child. On the contrary, it will help him to feel better and function better in school and socially.
When it comes to the weight. Some medication slows down the appetite and some increase the appetite, There are children that need medication to get the appetite up simply because it is too early to change medication and also to get the appetite down. My son was, when his medication ran out, usually late evening, unstoppable, Head in the fridge constantly, eating everything. But that changed when he changed medication. Now he eats when we eat. No more”head in the fridge syndrome” late evening. But You need to have a serious talk with your doctor about that.
In my opinion, it seems like increasing and splitting up the dose for it to last longer is the solution for you. My wife’s sister has children with Adhd and she is splitting up the dosage, It works perfectly for her children. And they function well at school and in social life.
We work closely with our psychiatrist and doctor, You should go to. If something worries you ask them and they will answer. The well being of your child comes first
I’ll love to chat more and help so if my 11 years of experience can help you or others in any way
please don’t hesitate to send a mail to areyougrinding @areyougrinding.com